Urinary catecholamine assessment is one of the screening tests for phaeochromocytoma but false positives results can occur. The pretest probability for phaeochromocytoma is 0.5% (1 in 200 patients tested) in the presence of hypertension and suggestive symptoms. We present two cases of elevated urinary catecholamines in hypertensive subjects treated with serotonin and noradrenaline re-uptake inhibitors (SNRI).
Case1: A 27 year old male presented with palpitations, tremor, sweating, myalgia, nausea and fatigue. His past medical history included acute depression for which he took venlafaxine and then sertraline 50 mg/day. His BP fluctuated between 170/105 and 115/55 mmHg. General examination and investigations including thyroid function tests were normal. Three urinary catecholamine collections were mildly elevated (24 hr adrenaline 107, 105, 38 nmol/d (normal <100 nmol/d), dopamine 3796, 3584, 3048 nmol/d (normal<3000 nmol/d)). Further investigations excluded phaeochromacytoma.
Case 2: A 43 year old male with type 2 diabetes, anxiety and depression presented with palpitations, sweats and hypertension (BP 180/106). His other problems included lithium-induced thyroid abnormalities and sleep apnoea. In addition to bendrofluazide, felodipine, metformin, and lithium, he was taking venlafaxine 150 mg/day. His thyroid function was normal, but urinary catecholamines were mildly elevated (24 hr noradrenaline output 680, 806 nmol/d (normal <500 nmol/d), dopamine output 4811, 3821 nmol/d (normal <3000 nmol/d)). There was no further evidence of phaeochromocytoma radiologically.
Discussion: Medications may cause raised catecholamines and result in false positive tests for pheochromocytoma. Tricyclic antidepressants and phenoxybenzamine have been most commonly implicated, accounting for 40% of medication-associated false positive results. We present two cases where small rises in catcholamines have occurred in patients taking SNRIs, which could be consistent with their mode of action. Clinicians should be aware of this possible effect when assessing patients, particularly with a background of depression.